Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 158, NWS Des Moines, IA

May 17, 2001Marion County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2001, 12:55 AM CDT for Marion County, Warren County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2001, 12:55 AM CDT (05:55 UTC)
Expired
May 17, 2001, 1:35 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Marion County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
2472 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 170555
SVRDSM
IAC125-181-170635-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1255 AM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL IOWA
  SOUTHEASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 135 AM CDT

* AT 1252 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF KNOXVILLE...OR ABOUT 25 MILES
  SOUTHEAST OF DES MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR KNOXVILLE AROUND 110 AM

HAIL UP TO THE SIZE OF QUARTERS AND STRONG WINDS UP TO 60 MPH ARE 
LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4133 9342 4116 9343 4116 9288 4150 9288

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:18 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 16, 9:18 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT WED MAY 16 2001

MAIN FCST CHALLENGE THIS EVENING WILL BE NOT IF BUT HOW MUCH
CONVECTION DEVELOPS IN THE SOUTHERN QUARTER OF THE CWA...HOW FAR
NORTH IT GETS...AND LACK OF CONVECTION IN NORTH.

EVENING RAOB ANALYSIS AT 850 HPA INDICATING QUASI-STATIONARY
BOUNDARY AROUND IA/MO BORDER.  OVER NRN OHIO/ILLINOIS RIVER
VALLEY...ERN EXTENT OF FRONT CONTINUES TO SLOWLY PUSH EAST AS COLD
FRONT.  12 TO 14 DEG C DEWPOINTS FM ARKLATEX REGION...THRU CEN MO
INTO OHIO VALLEY.  A BIT OF LLJ DEVELOPING IN OK REGION AT 00Z...AND
WOULD EXPECT THIS TO STRENGTHEN JUST A BIT.  FARTHER NORTH...SMALL
SCALE RIDGE OVER MN CONT TO PULL EAST.  FALLS OVR PLNS THIS EVENING
COMBINED WITH STRENGTH OF HIGH CAUSED SOME GUSTY NORTH WNDS OVR NRN
CWA EARLIER TONIGHT...THESE HAVE NOW DIMINISHED.  FINALLY STRONG UPR
JET OVR NRN PLNS/ROCKIES CONTINUES TO PUNCH INTO DAKOTAS.  ASSOC 80H
AND SFC FRONT NOW WELL INTO DAKOTAS.  ALTHOUGH LITTLE MOISTURE
AVAILABLE FOR CONVECTION OVER NRN CWA AND POINTS N AND WEST FOR THIS
SYSTEM TO WORK WITH (THUS HAVE LOWERED POPS IN NORTH FOR
TONIGHT)...STILL MAY BE ENUF INFLUENCE FOR FLO TO BACK AND INCREASE
SOUTH OF QS FRONT.  IF THIS IS INDEED THE CASE...AS MSAS AND
CONCEPTIAL MODELS INDICATE...WOULD EXPECT SOME POTENTIAL FOR HEAVY
RAIN IN SRN CWA.  HPC HAS NOW ISSUED ISOLD EXCESS RAINFALL ALONG
IA/MO BORDER.  WOULD EXPECT SOME TRAINING...BUT MAINLY SLOW
MOVEMENT.  IF LLJ DOES INDEED PICK UP...MOST INCR IN ACTIVITY WILL
BE AFT MIDNIGHT.  THUS HAVE HIT CONVECTION AND HEAVY RAIN POTENTIAL
HARDER IN SRN ZONES.  A GROUP ALONG I-80 SHOULD SUFFICE FOR A BUFFER
GIVEN SHARP MOISTURE GRADIENT.

BROUGHT OVRNIGHT LOWS UP A TAD FOR STILL WARM TEMPS AT 02Z AND
CLOUDS.

ZFP OUT BY 930 PM.

.DSM...NONE

SEARCY

In the hours before

Special weather statement, May 16, 9:40 PM CDT, 3 hours 15 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT WED MAY 16 2001

A NEARLY STATIONARY FRONT WILL REMAIN ALONG THE IOWA...MISSOURI
BORDER OVERNIGHT WHILE ABUNDANT MOISTURE IS LIFTED UP AND OVER THE
FRONT BY AN INCREASINGLY STRONG SOUTHERLY LOW LEVEL JET.  AT THIS
TIME...THE LOW LEVEL JET IS NOT EXPECTED TO INCREASE BEYOND A
MODERATE AMOUNT...THUS WIDESPREAD SEVERE THUNDERSTORM ACTIVITY IS
NOT ANTICIPATED OVER SOUTHERN IOWA.  HOWEVER...THERE IS ENOUGH
INSTABILITY FOR THUNDERSTORMS TO DEVELOP...AS HAS ALREADY HAPPENED.
LOOK FOR THUNDERSTORMS TO CONTINUE TO DEVELOP OVER SOUTHWEST IOWA
AND NORTHWEST MISSOURI...AND SPREAD TO THE EAST AFTER MIDNIGHT.
THERE IS THE POTENTIAL FOR THUNDERSTORMS TO BE BOTH SLOW MOVING AND
TRAIN OVER LOCATIONS WHICH MAY HAVE ALREADY SEEN
THUNDERSTORMS...THUS THERE FLASH FLOODING POTENTIAL IS HIGHER THAN
NORMAL OVER SOUTHERN PARTS OF THE STATE.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ081>086-092>097-171100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
934 PM CDT WED MAY 16 2001

* EVENT TIMING... THROUGH 6 AM.

* THREAT CATEGORIES...
     TORNADO.......... LOW.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... MODERATE.

* SPOTTER ACTIVATION OUTLOOK... MODERATE FOR HAIL...RAINFALL...OR
FLOODING REPORTS.

IAZ057>062-070>075-171100-
ADAIR-AUDUBON-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-MARION-POLK-
POWESHIEK-WARREN-
INCLUDING THE CITIES OF...ATLANTIC...DES MOINES...GRINNELL...
INDIANOLA...KNOXVILLE...NEWTON...OSKALOOSA...PELLA AND PERRY
934 PM CDT WED MAY 16 2001

* EVENT TIMING... MAINLY AFTER MIDNIGHT THROUGH 6 AM.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... NONE.
     LARGE HAIL....... LOW.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

IAZ004>007-015>017-023>028-033>039-044>050-171100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MARSHALLTOWN...
MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY
934 PM CDT WED MAY 16 2001

* EVENT TIMING... AFTER 3 AM.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... NONE.
     LARGE HAIL....... NONE.
     FLASH FLOODING... NONE.

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.

SEARCY

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:39 AM CDTSevere Thunderstorm WarningDMXTaylor41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.